Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Baltimore/Washington

May 16, 2004Harford County, Maryland

NWS Baltimore/Washington issued this flash flood warning at May 16, 2004, 8:30 PM EDT for Harford County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2004, 8:30 PM EDT (00:30 UTC)
Expired
May 16, 2004, 11:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Harford County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 170033
FFWLWX
MDC025-170330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
830 PM EDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  EASTERN HARFORD COUNTY IN NORTHERN MARYLAND

* UNTIL 1130 PM EDT.

* AT 830 PM EDT...RADAR INDICATED NEARLY STATIONARY THUNDERSTORMS 
  WITH VERY HEAVY RAIN OVER EASTERN HARFORD COUNTY. RADAR
  INDICATES THAT 2 TO 4 INCHES OF RAIN HAS ALREADY FALLEN OVER THE   
  WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 
  1130 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN 
  INCLUDE ABERDEEN CHURCHVILLE AND HAVRE DE GRACE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3974 7625 3971 7638 3948 7622 3954 7607

$$
MANNING
1 follow-up statement
000 
WGUS71 KLWX 170201
FFSLWX
MDC025-170230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 PM EDT SUN MAY 16 2004

...FLASH FLOOD WARNING FOR EASTERN HARFORD COUNTY HAS BEEN 
CANCELLED...

AT 1000 PM EDT...DOPPLER RADAR INDICATED THAT THE SHOWER AND 
THUNDERSTORM ACTIVITY HAD MOVED EAST OF THE AREA. NO FURTHER REPORTS 
OF HIGH WATER HAVE BEEN RECEIVED BY THE NATIONAL WEATHER SERVICE OR 
LOCAL LAW ENFORCEMENT OFFICIALS. ANY REMAINING HIGH WATER WILL 
QUICKLY RECEDE THROUGH 1030 PM. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS HIGH WATER. IF FLOODING IS OBSERVED ACT QUICKLY. DO NOT STAY 
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:25 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 16, 3:25 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EST SUN MAY 16 2004

SHORT TERM...TNGT/MON...

ISOLD RW/TRW DVLPG ACRS THE WRN SXN OF THE CWA SHOULD MV E AS AFTN
PROGRESSES. HV PUT IN A 20 POP ACRS THE WHOLE AREA...BUT XPCT THINGS
WL DIE DOWN BY MID EVE AS DYNAMICS ARE WEAK. SKIES SHOULD BEGIN CLRG
AFTR MDNGT...WINDS GO LGT. WL LV MTN OF PTCHY FOG IN THE PREDAWN
FCST. DONT THINK WERE TALKING 1/4 MILE...BUT 3/4-1 MILE IS PSBL.

FNTL BNDRY IN THE SRN PART OF OUR CWA HAS LOST WHATEVER PUNCH IT
HAD. THIS WL TRACK TO THE N AS HIGH PRES OFF CST REGAINS CONTROL OF
MID ATLC WX. FEEL LKLY SCENARIO WL ONCE AGN BE AFTN RW/TRW DVLPG OVR
THE MTNS THEN TRACKING NE AFTR FORMING. ETA BUFKIT SHOWS CAPES ARND
1500 MON AFTN...ALTHO HELICITIES ONCE AGN VERY WEAK. WL MAINTAIN 20
POP.

TNGTS TEMPS L60S E OF THE MTNS...U50S W. L 80S E OF THE MTNS MON.

WOODY

LONG TERM (MON NIGHT-SUN)

TEMPS BACK AOA 80F TUE WITH DEWPOINTS INTO THE 60S. DO NOT SEE ANY
TRIGGER TO JUSTIFY 30 POPS OR HIGHER SO LOWERED POPS TO 20 IN GRIDS
WITH NO MENTIONING IN TEXT PRODUCTS. WED STILL APPEARS TO BE OUR
BEST CHANCE FOR SOME ORGANIZED CONVECTION. FRONT DROPS DOWN FROM THE
GREAT LKS TUE NIGHT AND STALLS NORTH OF THE OH RIVER AND MASON DIXON
LINE. BOTH ETA AND GFS CONTINUE TO INDICATE POTENTIAL FOR MCS
DEVELOPMENT OVER THE CORN COUNTRY WITH ACTIVITY MOVING EWD ALG
STALLED OUT BDRY. REST OF THE EXTENDED...BASICALLY WENT WITH HPC
IDEA OF KEEPING ANY FRONTS NORTH OF THE AREA WITH TEMPS ABV NORMAL.
KEPT 20 POPS IN GRIDS MAINLY DURING THE AFTERNOON/EVENING TIME FRAME
WITH NO MENTION IN TEXT PRODUCTS.

ROSA

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 16, 11:00 AM EDT, 9 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT SUN MAY 16 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-170800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1100 AM EDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. HEAVY RAINFALL WILL BE THE GREATEST THREAT. HOWEVER...A FEW
STORMS COULD BECOME STRONG AND MAY PRODUCE GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

 .SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 16, 4:14 PM EDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
414 PM EDT SUN MAY 16 2004

VAZ041-162114-
FAUQUIER VA-
414 PM EDT SUN MAY 16 2004

NATIONAL WEATHER SERVICE RADAR INDICATES A STRONG THUNDERSTORM IN
NORTHERN FAUQUIER COUNTY VIRGINIA.  THIS THUNDERSTORM IS MOVING TO
THE EAST AT 15 MPH.  RESIDENTS NEAR THIS STORM CAN EXPECT LOCALLY
HEAVY RAIN...FREQUENT LIGHTNING AND STRONG GUSTY WINDS AS THIS
THUNDERSTORM MOVES THROUGH THE AREA DURING THE NEXT HOUR.

DICARLO
Special weather statement, May 16, 4:38 PM EDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
438 PM EDT SUN MAY 16 2004

MDZ013-014-016>018-VAZ057-162238-
ANNE ARUNDEL MD-CALVERT MD-CHARLES MD-KING GEORGE VA-
PRINCE GEORGES MD-ST. MARYS MD-
438 PM EDT SUN MAY 16 2004

THUNDERSTORMS ARE MOVING INTO THE COUNTIES ALONG WESTERN CHESAPEAKE
BAY.  THESE STORMS HAVE DECREASED IN INTENSITY...BUT THEY CAN STILL
PRODUCE LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND STRONG GUSTY
WINDS.  THE THUNDERSTORMS ARE EXPECTED TO CONTINUE UNTIL SUNSET.

DICARLO
Local storm report, May 16, 4:44 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     ALDIE                   38.98N 77.64W
05/16/2004                   LOUDOUN            VA   FIRE DEPT/RESCUE

            TREES DOWN EAST OF ALDIE. HAIL OF UNKNOWN SIZE ALSO
            REPORTED NEAR ARCOLA.

&&

MANNING
Special weather statement, May 16, 6:52 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
652 PM EDT SUN MAY 16 2004

MDZ016-017-VAZ057-170051-
CHARLES MD-KING GEORGE VA-ST. MARYS MD-
652 PM EDT SUN MAY 16 2004

A LINE OF VERY HEAVY THUNDERSTORMS CONTINUES TO MOVE NORTHWARD ACROSS
THE NORTHERN NECK THIS AFTERNOON.  THESE THUNDERSTORMS HAVE A HISTORY
OF PRODUCING SEVERE WEATHER.

RESIDENTS IN KING GEORGE COUNTY VIRGINIA AND ST. MARYS AND CHARLES
COUNTIES IN MARYLAND SHOULD MONITOR THESE STORMS OVER THE NEXT TWO
HOURS AS THEY MOVE ACROSS THE AREA. LOCALLY HEAVY RAIN....
LIGHTNING....STRONG GUSTY WINDS AND POSSIBLE HAIL CAN BE EXPECTED
WITH THE STRONGEST STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLOOKS IN CASE
WARNINGS ARE ISSUED FOR THESE STORMS.

DICARLO
Special weather statement, May 16, 6:59 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
659 PM EDT SUN MAY 16 2004

VAZ031-170000-
CLARKE VA-
659 PM EDT SUN MAY 16 2004

...STRONG THUNDERSTORM MOVING INTO CLARKE COUNTY...

AT 655 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM MOVING INTO CLARKE COUNTY JUST WEST OF BOYCE.

THIS STORM HAS AT TIMES SHOWN INDICATIONS OF PRODUCING SEVERE
WEATHER. AT THIS TIME...THE STORM APPEARS TO BE CAPABLE OF PRODUCING
WIND GUSTS TO 50 MPH HEAVY RAIN AND SMALL HAIL. THOSE IN SOUTHERN
CLARKE COUNTY SHOULD REMAIN ALERT IN CASE THE STORM STRENGTHENS AND
WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:11 PM EDTSevere Thunderstorm WarningLWXCarroll49 min
May 17, 2:12 PM EDTSevere Thunderstorm WarningLWXCarroll48 min
May 17, 2:22 PM EDTSevere Thunderstorm WarningLWXBaltimore53 min
May 17, 3:13 PM EDTSevere Thunderstorm WarningLWXBaltimore77 min
May 17, 4:22 PM EDTSevere Thunderstorm WarningLWXCity of Baltimore38 min
May 17, 4:28 PM EDTSevere Thunderstorm WarningLWXBaltimore47 min
May 17, 4:57 PM EDTSevere Thunderstorm WarningLWXMontgomery63 min
May 17, 6:02 PM EDTSevere Thunderstorm WarningLWXCharles58 min
May 17, 6:16 PM EDTSevere Thunderstorm WarningLWXHoward44 min
May 17, 6:30 PM EDTSevere Thunderstorm WarningLWXPrince George's45 min
May 17, 6:33 PM EDTSevere Thunderstorm WarningLWXAnne Arundel57 min

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.